Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 14 (2018), 095, 28 pages      arXiv:1803.11230
Contribution to the Special Issue on Painlevé Equations and Applications in Memory of Andrei Kapaev

Tronquée Solutions of the Third and Fourth Painlevé Equations

Xiaoyue Xia
Department of Mathematics, The Ohio State University, 100 Math Tower, 231 West 18th Avenue, Columbus OH, 43210-1174, USA

Received April 04, 2018, in final form August 30, 2018; Published online September 08, 2018

Recently in a paper by Lin, Dai and Tibboel, it was shown that the third and fourth Painlevé equations have tronquée and tritronquée solutions. We obtain global information about these tronquée and tritronquée solutions. We find their sectors of analyticity, their Borel summed representations in these sectors as well as the asymptotic position of the singularities near the boundaries of the analyticity sectors. We also correct slight errors in the paper mentioned.

Key words: the third and fourth Painlevé equations; asymptotic position of singularities; tronquée solutions; tritronquée solutions; Borel summed representation.

pdf (476 kb)   tex (26 kb)


  1. Boutroux P., Recherches sur les transcendantes de M. Painlevé et l'étude asymptotique des équations différentielles du second ordre, Ann. Sci. École Norm. 30 (1913), 255-375.
  2. Clarkson P.A., Painlevé equations - nonlinear special functions, in Orthogonal Polynomials and Special Functions, Lecture Notes in Math., Vol. 1883, Springer, Berlin, 2006, 331-411.
  3. Costin O., Exponential asymptotics, transseries, and generalized Borel summation for analytic, nonlinear, rank-one systems of ordinary differential equations, Int. Math. Res. Not. 1995 (1995), 377-417, math.CA/0608414.
  4. Costin O., On Borel summation and Stokes phenomena for rank-$1$ nonlinear systems of ordinary differential equations, Duke Math. J. 93 (1998), 289-344, math.CA/0608408.
  5. Costin O., Topological construction of transseries and introduction to generalized Borel summability, in Analyzable Functions and Applications, Contemp. Math., Vol. 373, Amer. Math. Soc., Providence, RI, 2005, 137-175, math.CA/0608309.
  6. Costin O., Costin R.D., On the formation of singularities of solutions of nonlinear differential systems in antistokes directions, Invent. Math. 145 (2001), 425-485, math.CA/0202234.
  7. Costin O., Costin R.D., Asymptotic properties of a family of solutions of the Painlevé equation $\rm P_{VI}$, Int. Math. Res. Not. 2002 (2002), 1167-1182, math.CA/0202235.
  8. Costin O., Costin R.D., Huang M., Tronquée solutions of the Painlevé equation PI, Constr. Approx. 41 (2015), 467-494, arXiv:1310.5330.
  9. Costin O., Huang M., Tanveer S., Proof of the Dubrovin conjecture and analysis of the tritronquée solutions of $\rm P_I$, Duke Math. J. 163 (2014), 665-704, arXiv:1209.1009.
  10. Dubrovin B., Hamiltonian PDEs: deformations, integrability, solutions, J. Phys. A: Math. Theor. 43 (2010), 434002, 20 pages.
  11. Dubrovin B., Grava T., Klein C., On universality of critical behavior in the focusing nonlinear Schrödinger equation, elliptic umbilic catastrophe and the tritronquée solution to the Painlevé-I equation, J. Nonlinear Sci. 19 (2009), 57-94, arXiv:0704.0501.
  12. Dubrovin B., Kapaev A., On an isomonodromy deformation equation without the Painlevé property, Russ. J. Math. Phys. 21 (2014), 9-35, arXiv:1301.7211.
  13. Fasondini M., Fornberg B., Weideman J.A.C., A computational exploration of the McCoy-Tracy-Wu solutions of the third Painlevé equation, Phys. D 363 (2018), 18-43.
  14. Fokas A.S., Its A.R., Kapaev A.A., Novokshenov V.Yu., Painlevé transcendents. The Riemann-Hilbert approach, Mathematical Surveys and Monographs, Vol. 128, Amer. Math. Soc., Providence, RI, 2006.
  15. Grava T., Kapaev A., Klein C., On the tritronquée solutions of ${\rm P}_{\rm I}^2$, Constr. Approx. 41 (2015), 425-466, arXiv:1306.6161.
  16. Huang M., Xu S.-X., Zhang L., Location of poles for the Hastings-McLeod solution to the second Painlevé equation, Constr. Approx. 43 (2016), 463-494, arXiv:1410.3338.
  17. Its A.R., Kapaev A.A., Quasi-linear Stokes phenomenon for the second Painlevé transcendent, Nonlinearity 16 (2003), 363-386, nlin.SI/0108010.
  18. Joshi N., Kitaev A.V., On Boutroux's tritronquée solutions of the first Painlevé equation, Stud. Appl. Math. 107 (2001), 253-291.
  19. Joshi N., Mazzocco M., Existence and uniqueness of tri-tronquée solutions of the second Painlevé hierarchy, Nonlinearity 16 (2003), 427-439, math.CA/0212117.
  20. Kapaev A.A., Asymptotic behavior of the solutions of the Painlevé equation of the first kind, Differential Equations 24 (1988), 1107-1115.
  21. Kapaev A.A., Global asymptotics of the fourth Painlevé transcendent, Steklov Math. Inst. and IUPUI Preprint \# 96-5, 1996.
  22. Kapaev A.A., Quasi-linear stokes phenomenon for the Painlevé first equation, J. Phys. A:Math. Gen. 37 (2004), 11149-11167, nlin.SI/0404026.
  23. Kapaev A.A., Quasi-linear Stokes phenomenon for the Hastings-McLeod solution of the second Painlevé equation, nlin.SI/0411009.
  24. Kapaev A.A., Kitaev A.V., Connection formulae for the first Painlevé transcendent in the complex domain, Lett. Math. Phys. 27 (1993), 243-252.
  25. Kitaev A.V., Vartanian A.H., Connection formulae for asymptotics of solutions of the degenerate third Painlevé equation. I, Inverse Problems 20 (2004), 1165-1206, math.CA/0312075.
  26. Kitaev A.V., Vartanian A.H., Connection formulae for asymptotics of solutions of the degenerate third Painlevé equation: II, Inverse Problems 26 (2010), 105010, 58 pages, arXiv:1005.2677.
  27. Lin Y., Dai D., Tibboel P., Existence and uniqueness of tronquée solutions of the third and fourth Painlevé equations, Nonlinearity 27 (2014), 171-186, arXiv:1306.1317.
  28. Masoero D., Poles of intégrale tritronquée and anharmonic oscillators. Asymptotic localization from WKB analysis, Nonlinearity 23 (2010), 2501-2507, arXiv:1002.1042.
  29. McCoy B.M., Tracy C.A., Wu T.T., Painlevé functions of the third kind, J. Math. Phys. 18 (1977), 1058-1092.
  30. Milne A.E., Clarkson P.A., Bassom A.P., Bäcklund transformations and solution hierarchies for the third Painlevé equation, Stud. Appl. Math. 98 (1997), 139-194.
  31. Novokshenov V.Yu., Distributions of poles to Painlevé transcendents via Padé approximations, Constr. Approx. 39 (2014), 85-99.

Previous article  Next article   Contents of Volume 14 (2018)